What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 29, 4:17 PM EST, 2 hours 58 minutes earlier.
Area forecast discussion, May 29, 4:17 PM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
517 PM EDT Mon May 29 2017
.SYNOPSIS...
High pressure will persist offshore through tonight. A weak cold front
will gradually move into the area midweek. Atlantic high pressure will
extend west over the region late week into the upcoming weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Experimental GOES-16 satellite data suggest tower cumulus may be
developing from Reidsville southwest to Spring Hill suggesting
the cap may be weakening. Elsewhere, the atmosphere remains
weakly capped with flat, cumulus humilis in place ahead of a
slowly moving sea breeze circulation. Expect convection to
gradually increase across interior Southeast Georgia over the
next few hours as clusters of thunderstorms moving across
central Georgia draw closer and mesoscale boundary interactions
occur within an increasingly uncapped and unstable environment.
While most of the convection is expected to pass to the north of
Southeast South Carolina and Southeast Georgia, isolated to
scattered showers/tstms are still anticipated to impact mainly
inland areas later this evening before the onset of significant
cooling within the boundary layer. Given the level of shear and
instability that is place, isolated severe thunderstorms are
still possible with damaging wind gusts being the primary
hazard. The region most likely to see severe tstms will the area
north of I-16 and west of I-95. The severe threat for the
Savannah and Charleston Metro areas will be highly dependent on
how convection evolves this evening.
Interestingly, the H3R has been showing tstms becoming enhanced
along the I-95 corridor between Savannah and Walterboro as
activity from the west intersects the afternoon sea breeze
circulation for the past several hourly runs. This will have to
be watched closely as an enhanced risk for damaging winds could
develop in this area later this evening.
For the early evening update, plan to increase pops slightly
across the interior per latest RAP/H3R blend.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Tuesday: Models continue to indicate this could be an active day. At
the surface, a weak cold front will be just to our north and slowly
trending southward. Aloft, a shortwave is expected to pass over the
area late in the day. High temperatures around 90 degrees will
combine with dewpoints around 70 degrees to create instability in
the form of BLCAPEs exceeding 1,000 J/kg in the afternoon. LI's are
decent along with steepening low/mid-level lapse rates. 0-6 km shear
will be 25-30 kt, which is marginal, but could support some storm
organization. DCAPEs initially exceeding 800 J/kg and dry air aloft
should support decent cold pools and a damaging wind potential. The
best severe weather potential looks to be inland, closer to the
better upper level energy.
Wednesday: Models have backed off a bit on the thunderstorm
potential. Despite the cold front moving closer to the area, it will
be weakening/dissipating. Additionally, less instability along with
a stronger cap should limit the overall convection, especially
considering the veering mid-level flow. We lowered POPs a little,
but the general thinking remains that isolated to maybe scattered
storms are possible in the afternoon. The severe weather potential
is low.
Thursday: The cold front appears to dissipate across or just south
of the area. However, this appears to have a limited impact on our
area. If anything, instability might be comparable to Wednesday,
with temperatures maybe 1-2 degrees lower. The amount of moisture is
not overly impressive. With perhaps capping in place the convective
potential appears low, but uncertainty reigns.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Friday through Sunday may feature higher coverage of showers
and tstms mainly in the afternoon and evening as a series of
shortwaves moves through the Southeast and a lee surface trough
exists inland. A more pronounced cold front could affect the
area Sunday or Monday, though the front may not end up making it
this far south.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
VFR will prevail at both KCHS and KSAV through 18Z Tuesday.
Thunderstorms could develop late this evening and impact the
area, but confidence in direct impacts at either terminals
remain quite low.
Extended Aviation Outlook: Mainly VFR. Brief flight restrictions are
possible in afternoon/evening showers and tstms.
&&
.MARINE...
Southwest to south flow late this afternoon and evening should
average 15 KT with a typically warm air advection surge regime
during this time. Seas will average 2 to 3 FT. Later tonight,
winds will become more offshore. The main risk overnight may be
possible tstms with gusty winds, as an upper level disturbance
passes by. A few of the high resolution models suggest the SC
coastal waters should have a better chance for showers and
tstms late this evening and early in the overnight.
Tuesday through Saturday: A weak cold front will gradually move into
the area midweek. Atlantic high pressure will extend west over the
region late this week into the upcoming weekend. Light winds and
small seas are expected to prevail. The sea breeze will be fairly
weak Tuesday through Thursday, then potentially strengthening a bit
Friday into Saturday as the Atlantic ridge strengthens.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
Hazardous weather outlook, May 29, 2:56 PM EST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
356 PM EDT Mon May 29 2017
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-302000-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
356 PM EDT Mon May 29 2017
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Late this Afternoon and Tonight.
Severe Thunderstorms: Scattered thunderstorms developing across
western and central Georgia this afternoon will track toward
southeast South Carolina and southeast Georgia early this evening. A
few of these storms could become severe between 7:00 PM and midnight,
capable of producing damaging wind gusts and large hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Severe Thunderstorms: Scattered thunderstorms are expected again
Tuesday
afternoon, some of which could become severe with damaging winds and
potentially large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-302000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
356 PM EDT Mon May 29 2017
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 29, 5:32 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Charleston SC
632 PM EDT MON MAY 29 2017
GAZ099-100-292245-
Bulloch-Candler-
632 PM EDT MON MAY 29 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND CANDLER
COUNTIES...
At 631 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Pulaski, or near Westside, moving northeast
at 30 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Statesboro, Middleground, Westside, Brooklet, Pulaski, Register,
Georgia Southern and Hopeulikit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring. Avoid using metal
equipment and keep distance from objects such as irrigation systems,
poles, fences and trees. Livestock and outdoor pets are particularly
vulnerable in open fields and should be taken into shelters if time
permits.
&&
LAT...LON 3230 8194 3239 8202 3257 8182 3240 8166
TIME...MOT...LOC 2231Z 237DEG 26KT 3238 8192Special weather statement, May 29, 6:33 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Charleston SC
733 PM EDT MON MAY 29 2017
GAZ099-292345-
Candler-
733 PM EDT MON MAY 29 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CANDLER COUNTY...
At 733 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Oak Park to
near Aline, and moving northeast at 25 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Metter, Pulaski and Aline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3242 8220 3247 8218 3249 8217 3248 8198
3244 8195 3235 8196 3228 8206 3232 8223
3233 8224 3234 8224 3235 8225
TIME...MOT...LOC 2333Z 234DEG 22KT 3234 8228 3236 8213Special weather statement, May 29, 6:47 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Charleston SC
747 PM EDT MON MAY 29 2017
GAZ099-100-300015-
Bulloch-Candler-
747 PM EDT MON MAY 29 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND CANDLER
COUNTIES...
At 747 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Metter to near
Aline, and moving northeast at 25 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Metter, Westside, Portal, Pulaski and Aline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3245 8218 3256 8189 3244 8187 3227 8195
3228 8202 3231 8221
TIME...MOT...LOC 2347Z 245DEG 23KT 3242 8203 3232 8217Special weather statement, May 29, 7:15 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
815 PM EDT MON MAY 29 2017
GAZ100-300045-
Bulloch-
815 PM EDT MON MAY 29 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH COUNTY...
At 815 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Statesboro, moving east at 35 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Statesboro, Brooklet, Leefield, Stilson and Georgia Southern.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3249 8187 3252 8162 3251 8157 3249 8155
3245 8153 3244 8154 3239 8153 3235 8149
3234 8149 3233 8147 3231 8146 3234 8187
TIME...MOT...LOC 0015Z 268DEG 32KT 3240 8178
JRL